Anaphylaxis in Schools Recognizing Anaphylaxis Epipen Administration Betsy

  • Slides: 13
Download presentation
Anaphylaxis in Schools Recognizing Anaphylaxis & Epi-pen Administration Betsy Stoffers RN 2010

Anaphylaxis in Schools Recognizing Anaphylaxis & Epi-pen Administration Betsy Stoffers RN 2010

Common causes n n Food (most commonly – peanuts, walnuts, pecans, shellfish, eggs, milk,

Common causes n n Food (most commonly – peanuts, walnuts, pecans, shellfish, eggs, milk, soy, and wheat) Medication Insect stings Latex

Less common causes n n n Exercise Food-dependent exercise-induced anaphylaxis (occurs when a person

Less common causes n n n Exercise Food-dependent exercise-induced anaphylaxis (occurs when a person eats a specific food and exercises within 3 -4 hours after eating) Idiopathic anaphylaxis (anaphylaxis with no known apparent cause)

General symptoms of anaphylaxis n n Mouth: itching, tingling, or swelling of lips, tongue,

General symptoms of anaphylaxis n n Mouth: itching, tingling, or swelling of lips, tongue, and mouth Skin: Hives, itchy rash, swelling on the face or extremities Gut: Nausea, abdominal cramps, vomiting, diarrhea General: Panic, sudden fatigue, chills.

Life-threatening symptoms n n Throat: Tightening of the throat, hoarseness, hacking cough Lung: Shortness

Life-threatening symptoms n n Throat: Tightening of the throat, hoarseness, hacking cough Lung: Shortness of breath, repetitive coughing, wheezing Heart: Passing out, fainting, paleness, blueness Most dangerous symptoms are breathing difficulties and fainting.

Anaphylaxis is likely when: n n n Acute onset of symptoms (several minutes to

Anaphylaxis is likely when: n n n Acute onset of symptoms (several minutes to two hours after exposure) of skin/mucosal – hives, swelling, flush & breathing problems or fainting. Any TWO of the general symptoms. ANY of the life-threatening symptoms. The severity of symptoms can change quickly.

Bi-phasic reaction n Some individuals have an anaphylactic reaction and the symptoms go away

Bi-phasic reaction n Some individuals have an anaphylactic reaction and the symptoms go away only to return a few hours later. This bi-phasic reaction often presents in the respiratory system, therefore After a severe reaction observation in a hospital setting is necessary.

Administration of Epinephrine Steps in the Emergency Use of an Epinephrine Auto-Injector Epi-Pen

Administration of Epinephrine Steps in the Emergency Use of an Epinephrine Auto-Injector Epi-Pen

Steps in the Emergency Use of an Epinephrine Auto-Injector (Epi-Pen) n n n Determine

Steps in the Emergency Use of an Epinephrine Auto-Injector (Epi-Pen) n n n Determine if anaphylaxis is reasonably suspected based on symptoms present. Do not leave the child alone – Call 911 Most severe allergic reactions in children involve trouble breathing. Children will need to sit calmly and upright. HOWEVER if there is fainting let the child lie down with legs raised.

Administration of Epinephrine Auto-Injector n n n Grasp auto-injector in one hand form a

Administration of Epinephrine Auto-Injector n n n Grasp auto-injector in one hand form a fist around the unit. Remove gray activation cap. Hold tip near outer thigh. Swing and jab firmly into outer thigh. Hold in place and count to 10. Remove from thigh and massage area.

Administration of Epinephrine Auto-Injector n n Check the tip. If the needle is exposed

Administration of Epinephrine Auto-Injector n n Check the tip. If the needle is exposed the dose was delivered. If not exposed repeat the administration. Note the time. Remain with student. Await emergency personnel. Give auto-injector to emergency personnel and time of administration.

Emergency Medical Services *911* n n n After Epinephrine has been administered, emergency medical

Emergency Medical Services *911* n n n After Epinephrine has been administered, emergency medical care MUST be obtained immediately because severely allergic students may need basic life support if they stop breathing. A delayed or bi-phasic reaction may occur. Transportation to an emergency room must occur after epinephrine is given.

References n Training Protocols for the Emergency Administration of Epinephrine. New Jersey Department of

References n Training Protocols for the Emergency Administration of Epinephrine. New Jersey Department of Education. September 2008.